Orientation Preserving Maps of the Square Grid

Authors Imre Bárány, Attila Pór, Pavel Valtr

Thumbnail PDF


  • Filesize: 0.89 MB
  • 12 pages

Document Identifiers

Author Details

Imre Bárány
  • Alfréd Rényi Institute of Mathematics, Budapest, Hungary
  • Department of Mathematics, University College London, UK
Attila Pór
  • Department of Mathematics, Western Kentucky University, Bowling Green, KY, USA
Pavel Valtr
  • Department of Applied Mathematics, Faculty of Mathematics and Physics, Charles University, Praha 1, Czech Republic

Cite AsGet BibTex

Imre Bárány, Attila Pór, and Pavel Valtr. Orientation Preserving Maps of the Square Grid. In 37th International Symposium on Computational Geometry (SoCG 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 189, pp. 14:1-14:12, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2021)


For a finite set A ⊂ ℝ², a map φ: A → ℝ² is orientation preserving if for every non-collinear triple u,v,w ∈ A the orientation of the triangle u,v,w is the same as that of the triangle φ(u),φ(v),φ(w). We prove that for every n ∈ ℕ and for every ε > 0 there is N = N(n,ε) ∈ ℕ such that the following holds. Assume that φ:G(N) → ℝ² is an orientation preserving map where G(N) is the grid {(i,j) ∈ ℤ²: -N ≤ i,j ≤ N}. Then there is an affine transformation ψ :ℝ² → ℝ² and a ∈ ℤ² such that a+G(n) ⊂ G(N) and ‖ψ∘φ (z)-z‖ < ε for every z ∈ a+G(n). This result was previously proved in a completely different way by Nešetřil and Valtr, without obtaining any bound on N. Our proof gives N(n,ε) = O(n⁴ε^{-2}).

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Discrete mathematics
  • square grid
  • plane
  • order type


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Jacob E. Goodman and Richard Pollack. The complexity of point configurations. Discret. Appl. Math., 31(2):167-180, 1991. URL: https://doi.org/10.1016/0166-218X(91)90068-8.
  2. Jacob E. Goodman, Richard Pollack, and Bernd Sturmfels. The intrinsic spread of a configuration in ℝ^d. Journal of the American Mathematical Society, 3(3):639-651, 1990. URL: http://www.jstor.org/stable/1990931.
  3. Jan Kratochvíl and Jiří Matoušek. Intersection graphs of segments. J. Comb. Theory, Ser. B, 62(2):289-315, 1994. URL: https://doi.org/10.1006/jctb.1994.1071.
  4. Alexander Pilz and Emo Welzl. Order on order types. Discret. Comput. Geom., 59(4):886-922, 2018. URL: https://doi.org/10.1007/s00454-017-9912-9.
  5. Jaroslav Nešetřil and Pavel Valtr. A Ramsey-type theorem in the plane. Comb. Probab. Comput., 3:127-135, 1994. URL: https://doi.org/10.1017/S0963548300001024.
  6. Jaroslav Nešetřil and Pavel Valtr. A Ramsey property of order types. J. Comb. Theory, Ser. A, 81(1):88-107, 1998. URL: https://doi.org/10.1006/jcta.1997.2820.